Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Louisville, KY

April 24, 2002Hancock County, Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 24, 2002, 5:58 PM CDT for Hancock County, Ohio County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 5:58 PM CDT (22:58 UTC)
Expired
Apr 24, 2002, 6:35 PM CDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Hancock County, KY, Ohio County, KY

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:15 PM CDTThunderstorm Wind 60 ECountywide, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 242258
SVRSDF
KYC091-183-242335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST KENTUCKY
  OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 635 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF LEWISPORT TO 10
  MILES WEST OF CENTERTOWN...OR FROM 50 MILES SOUTHEAST OF MOUNT
  CARMEL TO 510MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT 
  40 TO 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKPORT...HEFLIN...CENTERTOWN...BEDA AROUND 605 PM CDT
  PELLVILLE...MCHENRY...HAWESVILLE...HARTFORD AROUND 610 PM CDT
  PRENTISS...PATESVILLE AROUND 620 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT WED APR 24 2002

NOT MUCH SENSIBLE WEATHER GOING ON OVER CENTRAL KENTUCKYS CWA AS WE APRCH
MID AFTN.

MODELS SIMILAR ONCE AGAIN AND OFFER A GOOD LIKELYHOOD OF SHOWERS
AND THUNDERSTORMS UNTIL AROUND MIDNIGHT AS CDFNT ADVANCES SOUTHEAST INTO THE
LOWER OHIO VALLEY.

TIME SECTIONS ALL INDICATE GOOD DRYING BE THE WEE HOURS AS SFC WIND BECOMES
NWLY..

FOLKS AT THE STORM PREDICTION CENTER INDICATE THE POSSIBILITY OF
SEVERE WX DVLPG OVR WRN KY AND PTS WEST WHERE MORE THE ATMOSPHERE
WAS SOMEWHAT MORE UNSTBL.

AS MENTIONED B4...MODELS INDICATE GOOD DRYING AND PCPN CHCS BASICLY OVER
WITH THE INFLUX OF A NEW AIR MASS AFTR MIDNIGHT.

.SDF...NONE
RDC

In the hours before

Special weather statement, Apr 24, 4:00 PM CDT, 1 hour 58 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250242-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED APR 24 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS
SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY WEST OF A LINE STRETCHING
FROM TRIMBLE TO CASEY COUNTIES.

DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS
EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND
SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE
COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...
GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE
GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES
ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65.

THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE
SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE
THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
EVENING.

JMB
Special weather statement, Apr 24, 4:00 PM CDT, 1 hour 58 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250242-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED APR 24 2002

...CORRECTED...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL
KENTUCKY THIS EVENING.

DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS
EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND
SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE
COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...
GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE
GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES
ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65.

THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE
SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE
THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
EVENING.

JMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:27 PM CDTSevere Thunderstorm WarningLMKMeade33 min
Apr 24, 6:29 PM CDTSevere Thunderstorm WarningLMKButler, Grayson41 min
Apr 24, 6:59 PM CDTSevere Thunderstorm WarningLMKEdmonson31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.